Alert archive / Michigan / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 62, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Oct 24, 2015, 2:56 PM EDT for 4 counties in Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 24, 2015, 2:56 PM EDT (18:56 UTC)
- Expired
- Oct 24, 2015, 3:23 PM EDT
- In force
- 27 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, MI, Gratiot County, MI, Ionia County, MI, Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 63 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 446 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
914 WUUS53 KGRR 241856 SVRGRR MIC037-057-067-117-241945- /O.NEW.KGRR.SV.W.0062.151024T1856Z-151024T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 256 PM EDT SAT OCT 24 2015 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IONIA COUNTY IN SOUTH CENTRAL MICHIGAN... CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN... GRATIOT COUNTY IN CENTRAL MICHIGAN... SOUTHEASTERN MONTCALM COUNTY IN CENTRAL MICHIGAN... * UNTIL 345 PM EDT * AT 255 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR SHEPHERD TO IONIA...MOVING NORTHEAST AT 40 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... IONIA... ALMA... ST. JOHNS... PORTLAND... ITHACA... NORTHWESTERN EAST GRAND LEDGE... ST. LOUIS... LAKE ODESSA... BRECKENRIDGE... CARSON CITY... ELSIE... DEWITT... EUREKA... WHEELER... CRYSTAL... SUMNER... OVID... FOWLER... SEBEWA... PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. INTENSE THUNDERSTORM LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES. ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4277 8523 4347 8482 4347 8437 4277 8437 TIME...MOT...LOC 1855Z 239DEG 36KT 4348 8475 4301 8505 TORNADO...POSSIBLE HAIL...<1.00IN WIND...60MPH $$ TJT
1 follow-up statement
076
WWUS53 KGRR 241923
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
323 PM EDT SAT OCT 24 2015
MIC037-057-067-117-241930-
/O.CAN.KGRR.SV.W.0062.000000T0000Z-151024T1945Z/
IONIA MI-CLINTON MI-GRATIOT MI-MONTCALM MI-
323 PM EDT SAT OCT 24 2015
...THE SEVERE THUNDERSTORM WARNING FOR IONIA...CLINTON...GRATIOT AND
SOUTHEASTERN MONTCALM COUNTIES IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND POSE LESS OF
A THREAT TO LIFE OR PROPERTY. HOWEVER WIND GUSTS OF AT LEAST 40 MPH
CAN BE EXPECTED AND THERE REMAINS A SLIGHT CHANCE FOR LOCALIZED
GUSTS OVER 60 MPH WITH MINOR DAMAGE AS THE LINE OF SHOWERS AND
THUNDERSTORMS MOVE EAST AT 40 MPH ACROSS SOUTH CENTRAL LOWER
MICHIGAN.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GRAND RAPIDS.
LAT...LON 4277 8523 4347 8482 4347 8437 4277 8437
TIME...MOT...LOC 1919Z 239DEG 36KT 4360 8446 4314 8477
$$
TJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 1:46 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Oct 24, 1:46 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 146 PM EDT SAT OCT 24 2015 LATEST UPDATE... AVIATION .SYNOPSIS... ISSUED AT 255 AM EDT SAT OCT 24 2015 A LOW PRESSURE SYSTEM IN IOWA WITH STRENGTHEN AS IT TRACKS NORTHEAST TODAY. A COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL PUSH THROUGH LOWER MICHIGAN DURING THE DAY RESULTING IN SHOWERS AND EVEN SOME THUNDERSTORMS. HIGH PRESSURE WILL BUILD INTO THE GREAT LAKES REGION FROM THE CENTRAL PLAINS TONIGHT THROUGH SUNDAY RESULTING IN COOLER TEMPERATURES AND A DRYING AIRMASS. && .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 255 AM EDT SAT OCT 24 2015 THE MAIN CHALLENGE DEALS WITH THE SEVERE POTENTIAL TODAY. OVERALL ITS NOT CERTAIN TO HAPPEN...HOWEVER THERE ARE SOME INGREDIENTS THAT WOULD SUPPORT A FEW SEVERE STORMS. DEEP LAYER SHEAR THIS AFTERNOON WILL BE UP AROUND 50 KNOTS. 0 TO 1 KM HELICITY IS SHOWN TO BE UP AROUND 150 M2/S2 ESPECIALLY THE LANSING TO JACKSON REGION 18Z TO 00Z. LCLS WILL BE LOW AS WELL. HOWEVER INSTABILITY COULD BE LIMITING FACTOR. AS THE COLD FRONT PUSHES IN THE SPC HRRR IS DEVELOPING OVER 500 J/KG EAST OF A MOUNT PLEASANT TO SOUTH HAVEN LINE 18Z TO 21Z...BUT NOT ALL MODELS HAVE THIS MUCH CAPE. UPDRAFT HELICITY FROM THE SPC WRF SUGGESTS SOME ROTATING STORMS POSSIBLE. THE SITUATION BEARS CLOSE MONITORING AS AN ELEVATED RISK FOR A TORNADO COULD DEVELOP. DAY1 OUTLOOK FROM SPC NOW AT MARGINAL RISK FOR SOUTHEAST PARTS OF THE FORECAST AREA. HIGH PRESSURE MOVES IN TONIGHT...BUT THE EVENING COULD STILL SEE SOME SHOWERS WITH THE WRAP AROUND MOISTURE PERSISTING. SUNDAY LOOKS DRY...BUT MID LEVEL FGEN AND MOISTURE SETS UP ACROSS NORTHERN LOWER LATER SUNDAY NIGHT AND MONDAY. I WILL FEATURE A LOW CHANCE FOR SOME RAIN SHOWERS FOR MY NORTHERN COUNTIES. .LONG TERM...(MONDAY NIGHT THROUGH FRIDAY) ISSUED AT 255 AM EDT SAT OCT 24 2015 RAIN IS LIKELY TUESDAY NIGHT AND WEDNESDAY...AND A COOL DOWN IS EXPECTED FOR WEDNESDAY NIGHT THROUGH FRIDAY OF NEXT WEEK. QUIET WEATHER IS EXPECTED TO START THE LONG TERM WITH RIDGING IN PLACE MONDAY NIGHT INTO TUESDAY. SEASONAL TEMPS CAN BE EXPECTED. CLOUDS INCREASE ON TUESDAY AS HIGH PRESSURE IS FORCED EAST OF THE GREAT LAKES BY A DEEPENING NORTHERN STREAM LOW. THIS OPENS UP A GULF CONNECTION AND ALLOWS TROPICAL MOISTURE TO FEED INTO THE LOW AS IT TRAVERSES THE WESTERN GREAT LAKES. IN ADDITION...00Z GUIDANCE CONTINUES TO SUGGEST THE GULF LOW WILL INTERACT WILL THE NORTHERN STREAM LOW...RESULTING IN DEEPENING AS THE SURFACE LOW TRACKS NORTHEAST ACROSS THE WESTERN GREAT LAKES. A 55KT LOW LEVEL JET DEVELOPS AS PRECIPITABLE WATER CLIMBS ABOVE 1 INCH TUESDAY NIGHT. INSTABILITY REMAINS VERY WEAK AT THIS TIME...SO WILL JUST MENTION RAIN IN THE FORECAST. SCATTERED LIGHT RAIN CHANCES WILL PERSIST INTO WEDNESDAY NIGHT AND THURSDAY AS THE UPPER LOW PIVOTS THROUGH AND COLD AIR ADVECTION SETS IN. 850 TEMPS FALL TO AROUND -4C BY 12Z THURSDAY. HIGHS WILL ONLY BE AROUND 50 WITH LOWS IN THE 30S BY THE END OF NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 145 PM EDT SAT OCT 24 2015 CONDITIONS WILL VARY THIS AFTERNOON AS A LINE OF HEAVY RAIN WITH A FEW THUNDERSTORMS MOVES FROM WEST TO EAST ACROSS LOWER MICHIGAN BRINGING A PERIOD OF IFR. OTHERWISE...MVFR CONDITIONS CAN BE EXPECTED WITH CEILINGS AROUND 1500 FEET THOUGH THIS EVENING. CEILINGS SHOULD COME UP AFTER MIDNIGHT WITH VFR CONDITIONS EXPECTED AFTER 06Z CONTINUING INTO SUNDAY MORNING. SOUTHWEST TO WEST WINDS WILL GUST TO OVER 25 KNOTS AT TIMES THIS AFTERNOON AND EVENING. WINDS WILL GO NORTHWEST AND DECREASE TO AROUND 10 KNOTS LATE TONIGHT. && .MARINE... ISSUED AT 255 AM EDT SAT OCT 24 2015 CLOSE CALL FOR GALES OFF OF LITTLE AND BIG SABLE POINTS LATER TODAY. IF IT HAPPENS IT SHOULD BE BRIEF LASTING AN HOUR TO TWO. I WILL HOLD OFF ON A GALE WARNING. I DID EXTEND THE SMALL CRAFT ADVISORY THROUGH THE NIGHT AS THE PRESSURE GRADIENT REMAINS TIGHT THROUGH THE EVENING AND IT WILL TAKE SEVERAL HOURS FOR THE WAVES TO SUBSIDE BELOW CRITERIA. && .HYDROLOGY... ISSUED AT 1147 AM EDT SAT OCT 24 2015 FLOODING CONCERNS REMAIN MINIMAL THROUGH THE SHORT TERM. THE LONG TERM BECOMES A BIT MORE ACTIVE...BUT CONFIDENCE IN HEAVY RAINFALL IS NOT HIGH ENOUGH TO MAKE A CALL EITHER WAY. THE FORECAST AREA GENERALLY RECEIVED LIGHT RAINFALL LAST NIGHT AND INTO THIS MORNING RANGING ONE-TENTH TO FOUR-TENTHS OF AN INCH. THERE WERE LOCALLY HIGHER AMOUNTS THAT WERE HARDER TO COME BY. ADDITIONAL RAINFALL IS EXPECTED THIS AFTERNOON...WHICH WILL BE RATHER LIGHT OVERALL...BUT LOCALLY HIGHER AMOUNTS ARE POSSIBLE IN AND NEAR THUNDERSTORMS. THE LIKELIHOOD IS THAT SOUTHEASTERN SECTIONS OF THE FORECAST AREA...NEAR LANSING AND JACKSON...MAY GET IN ON A BRIEF DOWNPOUR. MOSTLY DRY CONDITIONS SPAN SUNDAY THROUGH MUCH OF TUESDAY WITH ONLY ISOLATED SHOWERS POSSIBLE TO THE NORTH ON MONDAY. A BOUNDARY MAY SET UP SOMEWHERE OVER SOUTHERN LOWER MICHIGAN BY THE MIDDLE OF NEXT WEEK. THIS COULD BE AN AREA THAT RECEIVES SOME HEAVY RAINFALL IN THAT PERIOD...BUT AGAIN...ITS PLACEMENT WILL BE THE DIFFERENCE MAKER IN HOW MUCH WE ACTUALLY RECEIVE. IT IS YET TBD AND WILL BE MONITORED. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SUNDAY FOR LMZ844>849. && SYNOPSIS...MJS SHORT TERM...MJS LONG TERM...EBW AVIATION...OSTUNO HYDROLOGY...JAM MARINE...MJS
Hazardous weather outlook, Oct 24, 3:37 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 337 AM EDT SAT OCT 24 2015 MIZ037>040-043>046-050>052-056>059-064>067-071>074-250745- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 337 AM EDT SAT OCT 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A MARGINAL RISK FOR SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON EAST OF AN ALMA TO KALAMAZOO LINE. THE PRIMARY RISK WOULD BE DAMAGING WINDS AND AN ISOLATED TORNADO. THE MAIN STORM MOTION WILL BE EAST AT 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PERIOD OF HEAVY RAIN IS POSSIBLE FROM TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. LMZ844>849-250745- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 337 AM EDT SAT OCT 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS COULD PRODUCE CLOUD TO WATER LIGHTNING STRIKES TODAY. THE WIND AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WIND AND WAVES COULD BECOME HAZARDOUS TO SMALL CRAFT TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MA BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, Oct 24, 12:30 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1230 PM EDT SAT OCT 24 2015 MIZ039-040-044>046-051-052-056>059-064>067-071>074-241830- OSCEOLA-CLARE-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-OTTAWA-KENT- IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-KALAMAZOO-CALHOUN- JACKSON- INCLUDING THE CITIES OF...REED CITY...CLARE...FREMONT...BIG RAPIDS... MOUNT PLEASANT...GREENVILLE...ALMA...JENISON...GRAND RAPIDS... IONIA...ST. JOHNS...HOLLAND...HASTINGS...CHARLOTTE...LANSING... SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...JACKSON 1230 PM EDT SAT OCT 24 2015 ...SCATTERED SHOWERS WITH GUSTY WINDS... A LINE OF SHOWERS WHICH EXTENDS FROM NEAR HOLLAND NORTH NORTHEAST TO REED CITY AND EVART WILL CONTINUE TO MOVE TO THE EAST NORTHEAST AND BRING POTENTIAL FOR WIND GUSTS OF UP TO 45 MPH. AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE LATER THIS AFTERNOON MAINLY NEAR TO EAST OF A LINE FROM MT. PLEASANT TO LANSING AND JACKSON. LAURENS
Special weather statement, Oct 24, 2:36 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
236 PM EDT SAT OCT 24 2015
MIZ046-051-052-057>059-064>067-071>074-242000-
VAN BUREN MI-INGHAM MI-EATON MI-CLINTON MI-IONIA MI-GRATIOT MI-
BARRY MI-KENT MI-JACKSON MI-MONTCALM MI-ISABELLA MI-KALAMAZOO MI-
ALLEGAN MI-CALHOUN MI-
236 PM EDT SAT OCT 24 2015
...SIGNIFICANT WEATHER ADVISORY...
AT 233 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ALMA TO DECATUR...
AND MOVING EAST AT 45 MPH.
WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE LIMBS WILL BE
POSSIBLE WITH THESE STORMS.
THERE IS A SLIGHT CHANCE FOR GUSTS OF 60 MPH OR GREATER IN ISOLATED
SPOTS NEAR INTERSTATE 94 THAT COULD RESULT IN MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
LANSING... KALAMAZOO... BATTLE CREEK...
PORTAGE... JACKSON... MOUNT PLEASANT...
IONIA... ALMA... CHARLOTTE...
ALBION... GREENVILLE... MASON...
ST. JOHNS... HASTINGS... MARSHALL...
BELDING... EATON RAPIDS... PORTLAND...
PLAINWELL... LOWELL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4207 8609 4347 8508 4381 8509 4381 8461
4347 8461 4347 8437 4317 8437 4312 8441
4312 8437 4279 8437 4278 8416 4207 8413
TIME...MOT...LOC 1833Z 253DEG 37KT 4342 8480 4210 8597
TJTThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 2:36 PM EDT | Special Weather Statement | GRR | Barry, Calhoun, Clinton, Eaton, Gratiot, Ingham and 5 more | 84 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.